Drug overdose is now the leading cause of deaths from injury in the World.

According to data from the Center for Disease Control and Prevention deaths caused by drug overdose are on the rise. Deaths of women who overdosed on benzodiazepines have risen a staggering 640 percent over the last 12 years, while deaths for both men and women from prescription drug overdose have risen 340 percent.

International Overdose Awareness Day (IOAD) is a global event held on August 31st each year. It aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have met with death or permanent injury as a result of drug overdose.

You can pay tribute to friends and loved ones who have been affected by a fatal overdose on the IOAD’s Tribute page. And, you can help prevent overdose deaths by sharing the warning signs with friends and family.

Overdose Warning Signs

Signs of a drug overdose can vary from person to person. But, here are a few common symptoms:

  • Problems with vital signs (temperature, pulse rate, respiratory rate,blood pressure)
  • Sleepiness, confusion, and coma
  • Skin that is cool and sweaty, or hot and dry.
  • Chest pain and/or shortness of breath. Breathing may get rapid, slow, deep, or shallow.
  • Abdominal pain, nausea, vomiting, and diarrhea .Vomiting blood, or blood in bowel movements, can be life-threatening.

Get Help Before It’S Too Late

If you suspect someone is experiencing a drug overdose, call 911 immediately. If you can, gather any prescription bottles and/or chemical containers that you suspect the person may have taken and bring them to the emergency room doctor.

Overdose tragedies are preventable. Many addicts have experienced at least one non-fatal overdose in the course of their addiction; sometimes it is the event that leads them into recovery. But, if you or a loved one has been experiencing problems with drugs or alcohol, we urge you not to wait for a catastrophic, and possibly fatal, overdose to occur. The Claudia Black Center has Intake counselors available 24 hours a day, 7 days a week. Give us a call and let us help you find a recovery program that’s right for you.

Advertisements